Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 243, NWS Tulsa, OK

August 2, 1992Latimer County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 2, 1992, 5:15 PM CDT for Latimer County, Oklahoma. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1992, 5:15 PM CDT (22:15 UTC)
Expired
Aug 2, 1992, 6:15 PM CDT
In force
60 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Latimer County, OK

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:25 PM CDTHail 0.75Latimer, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1992-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1992-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 022216
SVRTUL
OKC077-022315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT SUN AUG 2 1992
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS
 
IN SOUTHEAST OKLAHOMA
 
   ...SOUTHERN LATIMER COUNTY
 
AT 514 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES SOUTHEAST OF WILBURTON. MOVEMENT WAS
SOUTHEAST AT 15 MILES AN HOUR.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:33 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 2, 3:33 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT SUN AUG 2 1992

FCST BECOMES QUITE COMPLICATED WITH SEVERAL FEATURES TO CONSIDER.
IMPRESSIVE OUTFLOW BDRY MOVING INTO E CENT ZNS IS MOVING INTO SLGTLY
MORE UNSTABLE AIR. SOME STRMS LIKELY TO DEVELOP LATE THIS AFTN AND EVE
IN THAT AREA. STRMS HV REDEVELOPED OVR CENT KS THIS AFTN. L3Z SHOWS SOME
MOISTURE COVERGNCE OVR NE ZNS AT 06Z. HOWEVER...WITH LOW LVL FLOW LIKELY
TO REMAIN FAIRLY WEAK SO FOR NOW WL ONLY GO WITH 30 POPS OVR AREA FOR
TONIGHT. MOST ACTIVTY THO SHUD DIMINISH AFT SUNSET. POPS WL AGAIN BE
WARRANTED IN ALL ZNS THRU TUE AS FNTL BDRY MOVES ACROSS THE STATE. NGM
INDICATES MOISTURE BEGINING TO POOL OVR HIGH PLAINS ON MON. WITH UPR NW
FLO...THIS CUD BRING MCS TO N ZNS LATE MONDAY NIGHT SO WL EMPASIZE
HIGHEST POPS IN NE AT THAT TIME. ALSO NGM FORECASTS RATHER STRNG LIFT
JUST NORTH OF RED RIVER MON EVE WITH THE THREAT OF HVY RAINS IN EXTREME
SE.

WL GEN FOLLOW FWC TEMPS AND WL LEAN TWD HIGHER POPS.

TUL 70/90/69/88 3354  BVO 66/88/65/86 3253  MLC 69/90/69/89 3443
IDB 69/90/68/88 3532

...10...

.OK...NONE.

In the hours before

Special weather statement, Aug 2, 12:22 PM CDT, 4 hours 53 minutes before
OKZ026>028-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1220 PM CDT SUN AUG 2 1992

...STRONG THUNDERSTORMS MOVING INTO NORTHEAST OKLAHOMA...

AT 1215 PM CDT RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING
INTO NORTHEAST OKLAHOMA. THE STRONGEST THUNDERSTORMS EXTENDED FROM
NEAR SOUTH COFFEYVILLE TO PICHER IN OTTAWA COUNTY. THESE STORMS
WILL LIKLEY PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY RAIN AS THEY MOVE
THROUGH NOWATTA...CRAIG AND OTTAWA COUNTIES DURING THE NEXT HOUR.
SMALL HAIL AND WIND GUSTS TO 40 MILES AN HOUR ARE POSSIBLE WITH THESE
STORMS.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.
Special weather statement, Aug 2, 12:31 PM CDT, 4 hours 44 minutes before
OKZ026>034-040-031200-
EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT SUN AUG 2 1992

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN EASTERN OKLAHOMA.

THE ATMOSPHERE OVER EASTERN OKLAHOMA HAS BECOME INCREASINGLY MOIST AND
UNSTABLE TODAY AND A FEW THUNDERSTORMS HAD ALREADY DEVELOPED TO THE
SOUTH AND SOUTHWEST OF TULSA.  THESE THUNDERSTORMS ARE EXPECTED TO
CONTINUE AND ARE FORECAST TO SPREAD INTO EAST-CENTRAL AND SOUTHEAST
OKLAHOMA DURING AFTERNOON.

IN ADDITION...A THUNDERSTORM BOUNDARY WAS DROPPING INTO NORTHEAST
OKLAHOMA.  AT NOON THE BOUNDARY WAS NEAR A JOPLIN - PONCA CITY LINE AND
MOVING SOUTH NEAR 30 MPH.  SHOWERS AND THUNDERSTORMS WERE OCCURRING ON
THE BOUNDARY AT EARLY AFTERNOON AND SHOULD INCREASE IN INTENSITY THIS
AFTERNOON AND BUILD WESTWARD ALONG THE BOUNDARY.

THE TWO THUNDERSTORM AREAS MAY EVENTUALLY MERGE OVER EAST-CENTRAL
OKLAHOMA THIS AFTERNOON AND CONTINUE TO SPREAD SOUTH  AND EAST.

WITH THE ATMOSPHERE BECOMING VERY UNSTABLE ACROSS MUCH OF EASTERN
OKLAHOMA...A FEW OF THE THUNDERSTORMS ARE LIKELY TO BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.  VERY HEAVY RAINFALL AMOUNTS WILL ALSO
OCCUR IN SOME AREAS.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH ACROSS NORTHEAST OKLAHOMA
THIS AFTERNOON WITH THE PASSAGE OF THE THUNDERSTORM BOUNDARY...HOWEVER A
COLD FRONT NOW OVER KANSAS IS FORECAST TO REACH NORTHEAST OKLAHOMA LATE
TONIGHT AND THUNDERSTORMS MAY REDEVELOP IN THE AREA WITH THE FRONT.

THE THREAT FOR SEVERE WEATHER IN SOUTHEAST OKLAHOMA SHOULD DIMINISH
EARLY TONIGHT WITH THE PASSAGE OF THE STORMS.

EMERGENCY MANAGEMENT OFFICIALS AND STORMS SPOTTERS IN EASTERN OKLAHOMA
SHOULD MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER
SERVICE AND BE READY FOR ACTIVATION.

NOTE...THIS IS A SPECIAL ISSUANCE OF THE EASTERN OKLAHOMA THUNDERSTORM
OUTLOOK.  THESE OUTLOOKS ARE ISSUED ROUTINELY FROM MID MARCH TO MID JUNE
AND AS NEEDED DURING OTHER TIMES OF THE YEAR.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:40 PM CDTSevere Thunderstorm WarningTSAPittsburg50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.